Oklahoma, 2003

Hail in Oklahoma, April 4, 2003

April 4, 2003 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 3:50 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 4, 3:50 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
350 AM CST FRI APR 4 2003

MORNING SFC ANALYSIS INDICATED 998 MB LOW OVER SW KS...WITH DRY LINE
EXTENDING SOUTH INTO W OK/W TX.  SHORTWAVE OVER THE WESTERN PLAINS
WILL SWING N/NE TODAY...DRIVING SFC LOW NE INTO MD-MS VALLEY...AND
ASSOCIATED COLD FRONT INTO THE NW SECTIONS OF THE REGION BY LATE
AFTERNOON.  EVENING RAOBS/FORECAST SOUNDINGS INDICATED STRONG CAPPING
INVERSION OVER THE AREA...A BIT WEAKER OUT WEST.  CAP IS EXPECTED TO
ERODE BY MIDDAY AS THE FRONT APPROACHES...AS MID 60S DEWPOINTS ARE
ADVECTED NWD IN STRONG SOUTHERLY FLOW.  DEEP LAYER SHEAR INCREASES TO
45-50KTS...H850-700 LAPSE RATES INCREASE TO 8.5 C/KM...WITH LI/S ON
THE ORDER OF -4-(-6).  ADD IN INCREASING SURFACE CONVERGENCE ALONG
THE BOUNDARY WITH DRYLINE OVER W TX SURGING EAST TODAY...NEARING A
DEQ...TO JUST W OF TYR...TO ACT LINE AROUND 00Z. SPC HAS MUCH OF AREA
IN SLIGHT RISK...AND AGREE WITH EXPECTING HAIL AND HIGH WINDS AS
PRIMARY THREATS.  WILL CONCENTRATE BEST POPS OVER CENTRAL AND EAST
THIS AFTERNOON...SHIFTING EAST TONIGHT.  AVN STILL PUSHING FRONT TO
COAST SAT...BUT WILL GO WITH CONSISTENCY WITH FRONT STALLING ACROSS
EXTREME NORTHERN LA SAT MORNING...JUST N OF I-20.  HOWEVER...COLDEST
AIR WILL GET HUNG UP IN MOUNTAINS OF SE OK/SW AR...WITH ONLY SLIGHTLY
MODIFYING AIR FILTERING SOUTH INTO THE NORTHERN SECTIONS OF THE AREA.
 ALTHOUGH SHORTWAVE ENERGY EXITS THE AREA TO THE EAST SAT...WITH
CARRY LOW POPS ALL AREAS EXCEPT EXTREME NORTH...AS HEATING AND SFC
BOUNDARY MAY GENERATE SOME ACTIVITY. BOUNDARY LIFTS NWD SAT EVENING
AS CYCLOGENESIS DEVELOPS OVER NE NEW MEXICO IN RESPONSE TO SHORTWAVE
ENERGY EJECTING OVER OK/AR.  SFC LOW WILL EJECT EAST OVER S OK...WITH
MCS DEVELOPING OVER OK/W AR OVERNIGHT. BOUNDARY NEARS THE RED RIVER
OVERNIGHT...THUS SERVING AS A FOCUS FOR SURFACE BASED CONVECTION OVER
THE NORTH OVERNIGHT...WITH ELEVATED STUFF FARTHER NORTH. HOWEVER...
ETA EXPANDS CONVECTION FARTHER SOUTHWARD THAN THE AVN...BUT WILL
CARRY BEST POPS NORTH SAT NITE...TAPERING THEM OFF A BIT FARTHER
SOUTH. CAN/T RULE OUT SEVERE ESP. UP NORTH...AS STEEP LAPSE RATES AND
PRESENCE OF 40-45 LOW LEVEL JET AND SFC BOUNDARY LINGERING.  WILL
KEEP CHANCE POPS GOING FOR SUNDAY...AS SFC LOW SWINGS THROUGH S
OK/AR...AS ADDITIONAL SHORTWAVE ENERGY ROTATES THROUGH AHEAD OF
LONGWAVE OVER THE PLAINS. RAIN SHOULD END LATE AS FRONT RAPIDLY
PROGRESSES THROUGH.

LONG RANGE MODELS ARE A BIT WARMER WITH TEMPERATURES IN THE TUES/WED
TIME FRAME...WITH FRONT EXPECTED TO CLEAR THE AREA MONDAY MORNING.
INVERTED TROUGH TO REMAIN ALONG THE COAST...BUT FOR CONSISTENCY AND
TO AVOID FLIP FLOP SYNDROME...WILL CARRY LOW POPS MAINLY SOUTH EARLY.
LONGWAVE TROUGH TO WORK ITS WAY THROUGH THE GREAT LAKES...WITH CUT
OFF LOW FORMING OVER TX/OK PANHANDLES TUESDAY.  THUS...COOLING TREND
WILL CONTINUE THROUGH MIDWEEK...AND WILL LEAVE IN LOW POPS DURING
THIS TIME AS WELL...WITH UPPER LOW TRAVERSING EAST THROUGH THE AREA.

PRELIMS ARE NEXT...

FCSTID =   15
SHV   78  59  78  60 /  30  40  20  30
MLU   80  61  78  61 /  30  40  20  30
TXK   79  56  76  59 /  30  20  10  40
TYR   78  57  78  61 /  30  10  20  30
LFK   80  61  80  61 /  30  30  20  20

.SHV...NONE.
Hazardous weather outlook, Apr 4, 6:00 AM CST, 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE FOUR
STATE REGION TODAY...AS A SURFACE LOW OVER SOUTHERN KANSAS LIFTS
NORTHEAST TODAY...ALLOWING A COLD FRONT TO APPROACH THE AREA FROM
THE NORTHWEST.  SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
NORTHCENTRAL TEXAS THIS MORNING ALONG AND AHEAD OF THE WEST TEXAS
DRYLINE...WITH THE DRYLINE EXPECTED TO SURGE EAST ACROSS CENTRAL
TEXAS AND EASTERN OKLAHOMA THROUGH THE AFTERNOON.  WITH THE APPROACH
OF THE COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE...SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...EXPANDING IN
COVERAGE LATE THIS AFTERNOON THROUGH TONIGHT...MAINLY OVER SOUTHERN
ARKANSAS...MUCH OF NORTHCENTRAL LOUISIANA...AND PORTIONS OF
EXTREME EASTERN TEXAS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREAT FOR ANY SEVERE THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE FOUR
STATE REGION SATURDAY NIGHT AND SUNDAY.  THE COLD FRONT THAT WILL
ENTER THE NORTHERN SECTIONS OF THE REGION TONIGHT WILL STALL OUT OVER
SOUTHERN ARKANSAS OR EXTREME NORTHERN LOUISIANA SATURDAY MORNING. THE
FRONT WILL THEN BEGIN TO LIFT NORTHWARD AS A WARM FRONT BY EVENING...
AS A STRONG UPPER LEVEL STORM SYSTEM DEVELOPS OVER THE TEXAS AND
OKLAHOMA PANHANDLES.  A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP OVER MUCH OF OKLAHOMA AND ARKANSAS SATURDAY NIGHT...AS THE
WARM FRONT MOVES NORTHWARD INTO THE RED RIVER VALLEY. STRONG
SOUTHERLY WINDS JUST ABOVE THE SURFACE WILL FEED ABUNDANT GULF
MOISTURE NORTHWARD...ALLOWING SHOWERS AND THUNDERSTORMS TO EXPAND IN
COVERAGE OVER MCCURTAIN COUNTY OKLAHOMA...MUCH OF SOUTHWEST
ARKANSAS...NORTHEAST TEXAS...AND NORTHERN LOUISIANA BY SUNRISE
SUNDAY.  LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY IN THE VICINITY OF THE FRONT. ADDITIONAL
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE...WILL
DEVELOP OVER MUCH OF THE AREA SUNDAY...AS THIS SAME STORM SYSTEM
MOVES EAST INTO THE MIDWEST.  THE SEVERE WEATHER THREAT WILL FINALLY
END LATE SUNDAY...AS ANOTHER COLD FRONT SWEEPS THROUGH THE REGION
SUNDAY NIGHT AND EARLY MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

The radar

The Western Arkansas radar (KSRX), 157 km away, was scanning. The volume nearest the first event began at 12:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
April 4, 6:15 AM CST
Where
McCurtain County, Millerton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.983, -95.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349147.